Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
149 Doctors are Online

Have been on atenolol. Can I stop it? Going for stress echo and EKG. Still worry?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1978
Answered : 6597 Questions
I have been on atenolol half(12.5mg or as close as I could cut with pill cutter) of a 25mg for about a year and a half. At my physical a day ago, my doctor agreed to let me go off it and said I could just stop taking it because I was on such a low dose. After reading many, many comments about stopping, most say not to go cold XXXXXXX but to taper off. I am on a low dose but have been for so long I wonder if it would be better to taper than cold XXXXXXX I am concerned, though my GP didn't seem concerned, because he is sending me for a stress echo due to a spot on the EKG. I don't know exactly what the EKG reading means he just showed me a spot the should have looked like an upside down v and instead looked like a regular v. He didn't seemed concerned that I was stopping it cold XXXXXXX I have the stress echo in 4 days.
Posted Sun, 15 Jul 2012 in Hypertension and Heart Disease
Answered by Dr. Pavan Kumar Gupta 3 hours later
Hello And thanks for the query.
There are many side effects of sudden withdrawal of beta blockers like atenolol but these tend to occur on withdrawal of large doses.
Since you are  taking a very small dose,it should not cause any problem even if you stop it abruptly.At the most a person may feel that his heart rate has gone up a bit but nothing more than that.The person may feel some palpitation but it is not going to cause any problem to him.Whatever symptoms,you have,they are going to last only for couple of weeks ,at the most.
Since it is not going to cause any problem,your GP doesn't seem concerned about it and he is perfectly right
I hope to have answered your query however you may revert to me for any further query.
Best of luck.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor